Thunderstorm Wind, Gove
- When
- April 29, 10:24 AM CST
- Where
- Gove County, 1.84 mi ESE of Quinter
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.060, -100.198
Reported via UP846 near Quinter, Kansas.
During the afternoon and evening hours, a low pressure system moved across the Central High Plains bringing high winds and thunderstorms to Northwest Kansas. With the thunderstorms, pea to quarter sized hail was reported with winds gusting up to 67 mph reported.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the afternoon and evening hours, a low pressure system moved across the Central High Plains bringing high winds and thunderstorms to Northwest Kansas. With the thunderstorms, pea to quarter sized hail was reported with winds gusting up to 67 mph reported. Due to the high winds and drought conditions over the area, blowing dust occurred across several counties with visibility ranging from 7 miles to one-quarter of a mile or less. The lowest reductions in visibility occurred in Norton and Sheridan counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 29, 6:24 AM CST, 4 hours earlier.
Area Forecast Discussion
National Weather Service Goodland KS
624 AM MDT Fri Apr 29 2022
.SHORT TERM...(Today through Saturday night)
Issued at 314 AM MDT Fri Apr 29 2022
Overview: Robust shortwave energy -- situated over northern Utah
at 07Z this morning -- will assume a negative tilt as it
progresses eastward across the Rockies today. The aforementioned
wave will then amplify and nearly (or briefly) stall over
central/eastern portions of Kansas/Nebraska tonight.. eventually
lifting northeast toward the Upper Midwest/Upper Great Lakes on
Saturday. An associated mid-latitude cyclone -- a 995 mb low
centered ~50 miles N of Lamar, CO at 07Z this morning -- will
track E-ENE over western KS late this morning.. then ENE-NE into
central/eastern Nebraska late this aft/eve.. intensifying (to
985-990 mb) along the way.
Severe Thunderstorms: Strong synoptic ascent /layer-lifting/
associated with the approaching upper wave is anticipated to force
convective development invof the CO/NE/KS border by early
afternoon (18-20Z).. with ensuing activity progressing eastward
into central KS and northeastward into central Nebraska by ~00Z.
Guidance suggests a W-E gradient in instability across the area
during the early-mid afternoon.. with MLCAPE values ranging from
~750 J/kg near the CO/KS border to ~2000 J/kg invof Hwy 283 (Hill
City). While simulated reflectivity forecasts via the HRRR/NAM
NEST vary with regard to specific aspects of convective
development -- they are consistent in the sense that both continue
to indicate (1) convective development will occur along/north of
I-70 during the early afternoon, (2) convection will quickly grow
upscale into clusters, and that (3) convection will exit the GLD
CWA around or shortly after 00Z. With the above in mind.. damaging
winds and quarter to golf ball size (1.00-1.75") hail are
anticipated to be the primary hazards. Large hail and an isolated
tornado are possible with discrete updrafts at onset.. mainly east
of Hwy 283 where low-level moisture-instability-shear profiles
appear more favorable.
Wind: The High Wind Watch has been upgraded to a High Wind Warning
for the majority of the Tri-State area, mainly along and north of
I-70 -- on the immediate W-SW periphery to the aforementioned
cyclone -- where northwesterly low-level (SFC-H85) flow will be
stronger and modest cold advection more likely to aid mixing.
Guidance suggests that the strongest winds are most likely to
occur between midnight tonight and noon tomorrow (06-18Z Sat)..
peaking in the 09-15Z time-frame. Forecast soundings via the HRRR
and GFS suggest that 50-60 knot northwesterly flow will be present
~1,500 ft AGL at sunrise Sat. Scattered to widespread convection
may persist through Saturday morning invof the cyclone in
central/eastern Nebraska -- lending a fair amount of uncertainty
to thermal-height-pressure-wind fields/trends -- and low stratus
may persist through sunrise over portions of northwest KS and
southwest NE -- decreasing confidence with regard to quality of
low-level mixing /downward momentum transport/.
.LONG TERM...(Sunday through Friday)
Issued at 250 AM MDT Fri Apr 29 2022
An active extended forecast period will be across the Tri-State
Region bringing some much needed precipitation. An upper level
ridge builds in across the region on Sunday. An upper level low
develops across Colorado region by Monday. This upper level low
moves east and projected to be across Iowa on Tuesday. Upper level
ridging returns to the region on Tuesday. Models then diverge
significantly on next upper level system with ECMWF much slower
and further south of Upper Level low over the GFS. Confidence is
much lower by Wednesday and beyond. At the surface, currently
high pressure is projected to be across the region on Sunday. By
Monday a low pressure is across southeast Colorado with warm front
south of the region. On Tuesday a stationary front is projected
to be across eastern Colorado with a high pressure again northwest
Kansas. On Wednesday a surface trough is across eastern Colorado
and a surface low is projected to be near the KS/OK border. By
Thursday all boundaries were either east of south of the region.
A much needed more wet pattern starting to set up as the Tri-State
Region. We could see several periods of precipitation as each
system passes through in the extended forecast. Confidence starts
to go lower by Wednesday and beyond with significant model
differences.
Extended high temperatures are currently expected to be mainly in
the lower to middle 70s on Sunday. With the greater chance of
precipitation and plenty of clouds on Monday currently projected
high temperatures for are only in the middle 40s to the lower
60s. By Tuesday temperatures warm back into the middle 60s to
lower 70s. By Wednesday and Thursday high temperatures are
forecasted only in the middle 50s to middle 60s. Temperatures warm
back into the middle 60s to lower 70s by Friday. Made some minor
adjustments higher to temperatures on Sunday and Tuesday with
the upper level ridging. Current projections for overnight low
temperatures to be mainly in the lower 30s to middle 40s during
the entire extended period except Monday overnight period where
temperatures will decrease into the upper 20s to lower 30s. Some
potential fire weather conditions could also occur on Sunday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 600 AM MDT Fri Apr 29 2022
MVFR-LIFR ceilings and/or visbys associated with fog are
anticipated at the beginning of the TAF period (12-13Z).
Conditions will improve to VFR by 14-16Z. MVFR ceilings are
anticipated to re-develop late this evening and overnight.
Southeasterly winds will shift to the W and increase to 10-20
knots early this afternoon. Winds will shift to the WNW- NW and
abruptly strengthen to 25-30 knots with gusts up to 40-45 knots
during the mid-late afternoon.. in the wake of a cold frontal
passage. Thunderstorms, possibly severe, are anticipated to
develop along and ahead of the front.. potentially affecting both
terminals in the 18-00Z time frame. Breezy to strong NW winds
will prevail this evening and overnight.. strengthening to 30-35
knots with gusts to ~50 knots near the end of the TAF period.
&&
.FIRE WEATHER...
Issued at 600 AM MDT Fri Apr 29 2022
Today: A Red Flag Warning remains in effect today for Cheyenne
county, CO and Greeley/Wichita counties in KS.
Saturday: While RHs are anticipated to bottom out at/above 20
percent -- breezy to strong northwesterly winds will,
nevertheless, foster near critical to critical fire weather
conditions across the entire Tri-State area during the late
morning and afternoon hours.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning from midnight MDT /1 AM CDT/ tonight to 3 PM
MDT /4 PM CDT/ Saturday for KSZ001>004-013>016-027>029.
Red Flag Warning from noon MDT /1 PM CDT/ today to 7 PM MDT /8
PM CDT/ this evening for KSZ041-042.
CO...High Wind Warning from midnight tonight to 3 PM MDT Saturday for
COZ090-091.
Red Flag Warning from noon today to 7 PM MDT this evening for
COZ254.
NE...High Wind Warning from midnight MDT /1 AM CDT/ tonight to 3 PM
MDT /4 PM CDT/ Saturday for NEZ079>081.
&&
SHORT TERM...VINCENT
LONG TERM...EH
AVIATION...VINCENT
FIRE WEATHER...VINCENTHazardous Weather Outlook National Weather Service Goodland KS 1002 AM MDT Fri Apr 29 2022 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301615- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1002 AM MDT Fri Apr 29 2022 /1102 AM CDT Fri Apr 29 2022/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Severe thunderstorms capable of producing large hail and damaging winds are possible across portions of the area this afternoon, mainly along and north of Interstate 70 between 12 PM and 7 PM MDT. A Red Flag Warning is in effect for a limited portion of the area this afternoon, mainly in Cheyenne county, Colorado and Greeley and Wichita counties in Kansas. A High Wind Warning is in effect for portions of the area tonight through mid-day Saturday, mainly along and north of Interstate 70. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... Breezy to strong northwesterly winds will foster near critical fire weather conditions across the entire Tri-State area Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Severe thunderstorms are possible today, mainly along and north of Interstate 70 between 12 PM and 7 PM MDT. Spotters are encouraged to report severe weather to the National Weather Service in Goodland via social media or telephone.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
510 AM MDT FRI APR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 AM DENSE FOG 5 S BURLINGTON 39.23N 102.28W
04/29/2022 KIT CARSON CO ASOS
THE ASOS IN BURLINGTON, CO (KITR) REPORTED
1/4 MILE VISIBILITY ASSOCIATED WITH DENSE
FOG AT 1053 UTC.
&&
VINCENTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
558 AM MDT FRI APR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 AM DENSE FOG 1 NNE GOODLAND 39.37N 101.70W
04/29/2022 SHERMAN KS ASOS
THE ASOS IN GOODLAND, KS (KGLD) REPORTED 1/4
MILE VISIBILITY ASSOCIATED WITH DENSE FOG AT
1158 UTC.
&&
VINCENTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
559 AM MDT FRI APR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 AM DENSE FOG 5 S BURLINGTON 39.23N 102.28W
04/29/2022 KIT CARSON CO ASOS
THE ASOS IN BURLINGTON, CO (KITR) REPORTED
1/4 MILE VISIBILITY ASSOCIATED WITH DENSE
FOG AT 1153 UTC.
&&
VINCENTSpecial Weather Statement National Weather Service Goodland KS 610 AM MDT Fri Apr 29 2022 COZ091-KSZ013-014-291400- Kit Carson-Sherman-Thomas- Including the cities of Burlington, Goodland, and Colby 610 AM MDT Fri Apr 29 2022 /710 AM CDT Fri Apr 29 2022/ ...PATCHY DENSE FOG ALONG INTERSTATE 70 BETWEEN BURLINGTON AND COLBY THIS MORNING... As of 6 AM MDT, dense fog has developed along portions of Interstate 70 in Kit Carson county, Colorado and Sherman county, Kansas, mainly between Burlington and Goodland. Dense fog will likely spread east to Colby by 7 AM MDT. Travelers on Interstate 70 and adjacent roadways are urged to exercise additional caution this morning. Visibilities are anticipated to improve from west to east by 8 or 9 AM MDT. Vincent
Special Weather Statement
National Weather Service Goodland KS
951 AM MDT Fri Apr 29 2022
COZ090-NEZ079-291615-
Yuma County CO-Dundy NE-
951 AM MDT Fri Apr 29 2022
...A strong thunderstorm will impact portions of northeastern Yuma
and northwestern Dundy Counties through 1015 AM MDT...
At 951 AM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Wray, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Yuma
and northwestern Dundy Counties, including the following locations...
Alvin and Wauneta.
This includes Highway 385 between mile markers 252 and 269.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4044 10205 4035 10205 4035 10187 4017 10185
4018 10232 4044 10237
TIME...MOT...LOC 1551Z 262DEG 22KT 4028 10225
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
024The Goodland radar (KGLD), 134 km away, was scanning. The volume nearest the first event began at 16:23 UTC.
7 thunderstorm wind, 3 hail, 2 dust storm, 1 high wind. Local standard time, as filed.
Reported via UP846 near Quinter, Kansas.
Pea to penny sized hail reported, with most hail stones reported to be the size of dimes.
High winds gusting up to 55 mph out of the north-northwest according to the Norton AWOS station combined with the drought conditions produced blowing dust with visibility ranging from 7 miles to one-quarter mile near the city of Norton.
Two 58 mph gusts were reported via Weather Underground from mesonet station KKSSELDE4 located south of Selden, Kansas over a period of ten minutes.
One-quarter mile or less visibility reported in Hoxie due to strong winds gusting up to 40 mph out of the west-northwest per mesonet station KKSHOXIE5.
Dime to penny sized hail reported.
The KHLC ASOS station measured a 67 mph wind gust as a thunderstorm approaches from the south. With the winds, blowing dust also occurred with visibility reductions as low as 4 miles.
Reported via Weather Underground. Mesonet station KKSSELDE4 reported a 58 mph wind gust as a thunderstorm approached the site over the northwest corner of Sheridan County.
Penny to quarter sized hail reported with accumulation on roads and in ditches. Zero visibility was also reported due to heavy rain and hail.
Reported via KHLC station at the Hill City Airport.
Reported via KHLC station at the Hill City Airport.
Reported via KGLD station at the Goodland Municipal Airport.
Reported via mesonet station K5OK7 at the East Oakley Interchange.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020042, 1020018, 1020024, 1020025, 1020026, 1020027, 1020035, 1020028, 1020036, 1020037, 1020038, 1020040, 1020041.